D-lactic acidosis 23 years after jejuno-ileal bypass

Am J Kidney Dis. 2000 Aug;36(2):E9. doi: 10.1053/ajkd.2000.9005.

Abstract

Accumulation of D-lactate after gastrointestinal surgery, particularly jejuno-ileal bypass, is an uncommon and often misdiagnosed clinical disturbance. The syndrome may be complicated by dizziness, ataxia, confusion, headache, memory loss, and aggressive behavior. Serum chemistries are often deceptive because the anion gap is frequently normal in spite of severe metabolic acidosis. Moreover, the urine anion gap may be positive, incorrectly suggesting a defect in renal net acid excretion. Indeed, the combination of a normal anion gap metabolic acidosis and positive urine anion gap may erroneously suggest a diagnosis of renal tubular acidosis. Importantly, all reported cases of D-lactic acidosis secondary to bypass surgery have been encountered within 5 to 10 years following the surgery. Here we present an unusual case of D-lactic acidosis (complicated by encephalopathy) presenting 23 years after a jejuno-ileal bypass procedure. The patient was initially diagnosed with a drug intoxication secondary to benzodiazepines. Ultimately, the diagnosis of D-lactate encephalopathy was established after challenging the patient with a carbohydrate load. Thus, administration of 40 kcal/kg over 16 hours reproduced the clinical syndrome and was accompanied by a marked increment in serum and urine D-lactate concentration. The patient had sustained resolution of her symptoms after treatment with oral vancomycin.

Publication types

  • Case Reports

MeSH terms

  • Acidosis, Lactic / diagnosis*
  • Acidosis, Lactic / etiology*
  • Benzodiazepines / poisoning
  • Diagnosis, Differential
  • Dietary Carbohydrates / administration & dosage
  • Drug Overdose / diagnosis
  • Female
  • Humans
  • Jejunoileal Bypass / adverse effects*
  • Lactates / blood
  • Lactates / urine
  • Middle Aged
  • Time Factors

Substances

  • Dietary Carbohydrates
  • Lactates
  • Benzodiazepines